Alert archive / South Dakota / Freeze Warnings in 2017

Freeze Warning 2, NWS Sioux Falls, SD

October 10, 2017Clay County, Union County, Yankton County, South Dakota; Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this freeze warning at Oct 10, 2017, 2:22 PM CDT for Clay County, Union County, Yankton County, South Dakota; Dakota County, Dixon County, Nebraska. It took effect at Oct 11, 2017, 12:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2017, 2:22 PM CDT (19:22 UTC)
In effect from
Oct 11, 2017, 12:00 AM CDT
Expired
Oct 11, 2017, 10:00 AM CDT
In force
10 hr
Issued by
NWS Sioux Falls, SD

Counties Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WWUS73 KFSD 101922
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
222 PM CDT Tue Oct 10 2017


NEZ013-014-SDZ069>071-111030-
/O.NEW.KFSD.FZ.W.0002.171011T0500Z-171011T1500Z/
Dixon-Dakota-Yankton-Clay SD-Union-
222 PM CDT Tue Oct 10 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT
WEDNESDAY...

The National Weather Service in Sioux Falls has issued a Freeze
Warning, which is in effect from midnight tonight to 10 AM CDT
Wednesday. 

* TEMPERATURES...Overnight lows will fall into the upper 20s. 

* IMPACTS...Subfreezing temperatures will end the growing season 
  and damage any unprotected outdoor plants and gardens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

IAZ001-002-012-013-020-021-031-MNZ089-111030-
/O.NEW.KFSD.FR.Y.0003.171011T0500Z-171011T1500Z/
Lyon IA-Osceola-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Nobles-
222 PM CDT Tue Oct 10 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT
WEDNESDAY...

The National Weather Service in Sioux Falls has issued a Frost
Advisory, which is in effect from midnight tonight to 10 AM CDT
Wednesday. 

* TEMPERATURES...Temperatures will fall into the lower to middle
  30s

* IMPACTS...Frost can cause damage to any unprotected outdoor
  plants and gardens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
237 
WWUS73 KFSD 110256
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
956 PM CDT Tue Oct 10 2017

NEZ013-014-SDZ069>071-111100-
/O.CON.KFSD.FZ.W.0002.171011T0500Z-171011T1500Z/
Dixon-Dakota-Yankton-Clay SD-Union-
956 PM CDT Tue Oct 10 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT WEDNESDAY...

* TEMPERATURES...Overnight lows will fall into the upper 20s.

* IMPACTS...Subfreezing temperatures will end the growing season 
  and damage any unprotected outdoor plants and gardens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

IAZ003-014-022-032-MNZ090-111100-
/O.EXA.KFSD.FR.Y.0003.171011T0500Z-171011T1500Z/
Dickinson-Clay IA-Buena Vista-Ida-Jackson-
956 PM CDT Tue Oct 10 2017

...FROST ADVISORY IN EFFECT UNTIL 10 AM CDT WEDNESDAY...

The National Weather Service in Sioux Falls has issued a Frost
Advisory, which is in effect until 10 AM CDT Wednesday. 

* TEMPERATURES...Temperatures will fall into the lower to middle 
  30s 

* IMPACTS...Frost can cause damage to any unprotected outdoor 
  plants and gardens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

IAZ001-002-012-013-020-021-031-MNZ089-111100-
/O.CON.KFSD.FR.Y.0003.171011T0500Z-171011T1500Z/
Lyon IA-Osceola-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Nobles-
956 PM CDT Tue Oct 10 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT WEDNESDAY...

* TEMPERATURES...Temperatures will fall into the lower to middle 
  30s 

* IMPACTS...Frost can cause damage to any unprotected outdoor 
  plants and gardens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
796 
WWUS73 KFSD 110749
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
249 AM CDT Wed Oct 11 2017

NEZ013-014-SDZ069>071-111500-
/O.CON.KFSD.FZ.W.0002.000000T0000Z-171011T1500Z/
Dixon-Dakota-Yankton-Clay SD-Union-
249 AM CDT Wed Oct 11 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* TEMPERATURES...Morning lows will fall into the upper 20s.

* IMPACTS...Subfreezing temperatures will end the growing season 
  and damage any unprotected outdoor plants and gardens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

IAZ001>003-012>014-020>022-031-032-MNZ089-090-111500-
/O.CON.KFSD.FR.Y.0003.000000T0000Z-171011T1500Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-
249 AM CDT Wed Oct 11 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* TEMPERATURES...Morning lows will fall into the lower to middle
  30s. 

* IMPACTS...Frost can cause damage to any unprotected outdoor 
  plants and gardens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this freeze warning went out at Oct 10, 12:13 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Oct 10, 12:13 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1213 PM CDT Tue Oct 10 2017

.SHORT TERM...(Today and Tonight)
Issued at 347 AM CDT Tue Oct 10 2017

Skies have cleared for areas north and west of a Yankton, SD to
Jackson, MN line, allowing freezing temperatures for much of the
area. Freeze and frost headlines are on track, and will remain out
until after sunrise, when sunlight will quickly warm temperatures
above freezing.

Clouds south of this line have kept temperatures notably warmer, in
the mid 30s to low 40s. Areas around Sioux City to Storm Lake, IA
will continue to see cool autumn temperatures and on-and-off showers
throughout the day. Rain accumulations should be light, as a dry
layer below cloud base helps evaporate falling precipitation.

Southeast SD and other locations north of the precipitation will
also have another cool day, with light north and northeast winds
keeping the dry Canadian air mass in place. Highs remain mostly in
the 50s, which is several degrees below seasonal averages. Models
have trended a bit cooler for Wednesday morning, as skies remain
mostly clear. However, a shift to southerly winds and a moderating
air mass should keep overnight temperatures above readings seen
this morning.

.LONG TERM...(Wednesday through Monday)
Issued at 347 AM CDT Tue Oct 10 2017

The various deterministic models are in good agreement from
Wednesday through 12Z Friday. A large upper trough begins to dig
throughout the western United States placing the plains in a
southwest flow aloft. On Wednesday and Wednesday night, both the nam
and gfs continue to show a lot of stratus trapped in the lowest
kilometer, with moisture maximized near 900mb extending from our far
eastern zones to locations well east of our forecast area. The
models have been showing this moisture for a couple of days now, and
the stratus depth is deep enough on the soundings that the high RH
is likely not an artifact of cool air. After blending the nam and
gfs, raised sky cover from Windom MN to Storm Lake IA, with Marshall
MN to Sioux City IA appearing to be on the edge of the stratus
Wednesday and Wednesday night. This is all logical in that moisture
is trapped behind a departing mid and upper low, and begins to move
northward with a southeast low level flow. The stratus could impact
highs in our far east, but superblend and other guidance values are
already rather chilly in those locations so did not adjust down
further yet. Elsewhere on Wednesday, it still looks windy west of I
29 with 20 to 30 knots in the mixed layer. Therefore increased wind
speeds a bit above superblend values.

Both the nam and gfs exit the stratus east of our forecast area
pretty rapidly Thursday morning as the winds become more true
southerly and increase as well. For highs, soundings mix to about
900mb which produces a lot of upper 60s for highs in our CWA.

Model agreement continues Friday and Friday night. Upper QG forcing
moves across the northern plains with a very weak short wave, and
mid level frontogenesis is noted across much of the forecast area
coinciding with a strong mid level baroclinic zone. Only slight
chance to chance pops are warranted at this time because the lowest
1 to 2km are dry.

This upcoming weekend is when the deterministic models begin to
seriously diverge. Because of this, just went with the superblend
solution. The gfs and gem global are in very good agreement in
taking a strong short wave quickly eastward Saturday and Saturday
night, pushed by a 100 to 120 kt jet. These models produce decent
chances for light rain, possibly lingering in northwest IA and
adjacent locations Sunday morning. The ECMWF is an outlier at this
time, as it is a full 12 to 18 hours slower, and much stronger with
the short wave. This solution would give a drier Saturday, followed
by a wet Saturday night and Sunday. There is enough frontogenetic
forcing and trowaling behind the surface low and cold air in the 850-
700mb layer to produce accumulating snowfall in our forecast area
later Saturday night and Sunday morning. So this solution will
certainly need watched in the coming days. However at this time
since it is kind of odd man out, do not really want to hit the snow
scenario too hard since it is still 5 days away. But something to
keep an eye on.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1212 PM CDT Tue Oct 10 2017

VFR conditions expected into the overnight hours. Mid-level clouds
will linger over MN/IA counties overnight, and just may graze
SUX/FSD after midnight. Otherwise will watch for the potential of
river fog as temperatures again drop into the 30s.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...MJ
AVIATION...Dux
Hazardous weather outlook, Oct 10, 4:48 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
448 AM CDT Tue Oct 10 2017

IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>069-111000-
Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-
448 AM CDT Tue Oct 10 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Subfreezing temperatures will end the growing season and damage
any unprotected outdoor plants and gardens this morning. Frost is
also likely again tonight into Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ002-012-MNZ081-089-090-SDZ070-071-111000-
Osceola-Sioux-Cottonwood-Nobles-Jackson-Clay SD-Union-
448 AM CDT Tue Oct 10 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Frost will cause damage to any unprotected outdoor plants and
gardens this morning. Another round of frost is possible tonight
into Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ003-013-014-020>022-031-032-NEZ013-014-111000-
Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-
Ida-Dixon-Dakota-
448 AM CDT Tue Oct 10 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and northeast Nebraska.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Freeze Warnings in South Dakota, 2017Freeze Warnings in Nebraska, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.